Looking For..?
Department Banner

 

 

 

naloxone

What is an opioid? | What are risk factors for overdose? | FAQs | HopeRx | Resources


What is Naloxone?

Naloxone is a medication used to treat an opioid overdose by
reversing the effects of opioids. An opioid is a powerful prescription
pain medication, often given after surgery.

Are you at risk of an opiate-related overdose?

Are you a family member or a friend of a person
at risk of an opiate-related overdose?

Are you in the position to assist a person at risk
of an opiate-related overdose?

If you answered yes to any question, you may request
naloxone from any North Carolina pharmacist.

Naloxone is the generic name for the medication, which may be prescribed to give as either an intramuscular injection or nasal spray. Narcan is a brand name for naloxone.

Where can I get naloxone in the state of North Carolina?


Did you know that NC law protects people who ask
for help from 911, the police, or EMS because they or another person is having a drug overdose?

The law in North Carolina also protects people who give naloxone to
someone who is having an overdose.

Learn more about the N.C. Good Samaritan/Naloxone Access Law.


What is an Opioid?

Opioids are medications that relieve pain. They reduce
the intensity of pain signals reaching the brain.

Examples of Opioids:

  • Morphine(MS Contin®)
  • Codeine
  • Hydrocodone (Vicodin®, Norco®) Hydromorphone (Dilaudid®)
  • Oxycodone(Percocet®, OxyContin®)
  • Oxymorphone (Opana®)
  • Fentanyl (Duragesic®)
  • Buprenorphine(Subutex®)
  • Methadone
  • Heroin

What are the risk factors for an overdose?

  • Mixing opioids with certain other medicines, illegal drugs,
    or with alcohol
  • Taking opioids after a period of not being on them
    (recent release from prison/jail, discharge from an
    opioid “detox” program)
  • Taking an opioid called methadone
  • Taking high doses of opioids
  • Previous opioid overdose
  • Having kidney, liver, or breathing problems

Resources

Hope Rx

NaloxoneSaves.Org (NC Public Health)

North Carolina's Standing Order for Naloxone

Opioid Overdose (CDC)

Turn the Tide (Surgeon General of the United States)

Unintentional Poisoning from Prescription Drugs (Overdose)
(NC Injury and Violence Prevention Branch)

 


top of page

How do I respond
when someone has
an overdose?

Step 1. Call 911.

Step 2. Follow the 911 dispatcher’s instructions or perform chest compressions if comfortable doing so.

Step 3. Give naloxone.

Step 4. Give a second dose
of naloxone in 2 to 5 minutes
if there is no response to the
first dose.

Seek medical attention immediately due to the risk of re-overdosing when naloxone wears off and to avoid complications.

Hands-Only CPR
Learn a life-saving skill by watching this 15-minute YouTube video.

 

line

Appointments | Directions | Contact Us | Mission Statement | Notice of Privacy | Disclaimer


Department of Public Health • 1200 Spartanburg Highway, Suite 100 • Hendersonville, NC 28792 • (828) 692-4223

Last updated June 16, 2017